Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Topeka, KS

September 3, 2018Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 3, 2018, 5:19 AM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 5:19 AM CDT (10:19 UTC)
Expired
Sep 3, 2018, 9:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:30 AM CDTHEAVY RAIN 5.52 N Manhattan, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2488 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS53 KTOP 031019
FFWTOP
KSC149-161-031415-
/O.NEW.KTOP.FF.W.0017.180903T1019Z-180903T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
519 AM CDT MON SEP 3 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Riley County in northeastern Kansas...
  Central Pottawatomie County in northeastern Kansas...

* Until 915 AM CDT.

* At 518 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4.5 and 5 inches of rain have fallen. Flash flooding is occurring 
  with multiple road closures within Manhattan due to high water 
  overflowing the roadways.

* Some locations that will experience flooding include...
  Manhattan and Westmoreland. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3939 9631 3915 9646 3911 9663 3946 9642

$$

jp

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:37 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 3, 3:37 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
337 AM CDT Mon Sep 3 2018

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Mon Sep 3 2018

Ongoing showers and thunderstorms this morning continue to linger
over the area, aided by a 30 kt LLJ and strong h85 moisture
transport. Widespread flooding has been occurring across portions of
the area, while rivers are beginning to respond as rainfall totals
between 3 and 7 inches have been reported thus far. MLCAPE values
continue to wind down with overall trends for precipitation to begin
dissipating around sunrise.

Base of the upper trough in Colorado is expected to lift northward
later today in response to an incoming upper trough across the
Pacific northwest. In turn, a weak perturbation along with rich, Gulf
moisture advects northward into the region by early evening,
providing the focus for additional convection. Current forecast
thinking is that thunderstorm chances are low and mainly confined to
north central Kansas for much of the afternoon. Without a pronounced
boundary,forcing is limited with weak mid level lapse rates. Cannot
rule out an isolated thunderstorm possible by late afternoon.
Given the environment of ample instability and effective bulk shear
at 30 kts, a few updrafts may become strong, capable of small hail and gusty
winds. The main threat however, lies with the heavy rainfall and
potential for flash flooding heading into the evening and overnight
period. A steady plume of PWAT values in excess of 2 inches
streamlines into central Kansas this evening, aided by strong h85
transport winds. Forecast soundings and CAMS suggest periods
of heavy rainfall are likely in the same areas that have received
several inches in the past few days. Therefore have opted to extend
portions of the Flash Flood Watch into Tuesday morning over north
central Kansas. Locations further east such as Brown, Wabaunsee, and Jackson
counties are more uncertain given the lower probabilities for precip
tonight. However, periods of heavier rain is currently ongoing in
these areas and will therefore opt to leave the headline in place
through 18z.

.LONG TERM...(Tuesday through Sunday)
Issued at 336 AM CDT Mon Sep 3 2018

Not too many changes in the extended period as moisture fetch
continues to reinvigorate scattered showers and thunderstorms as
the upper trough gradually approaches. Believe we will begin to
see a transition of the heavier precip axis further eastward with
the progression of the wave. A poignant upper trough swings over
the northern plains, forcing a strong cold front southward. This
front will center more organized precipitation chances by
Wednesday and Thursday. While isolated severe potential cannot be
ruled out, confidence is low at this point with the frontal
passage. Heavy rainfall and flash flooding will be more of a
concern during this period, however there remains great
uncertainty in location and timing of the front. Temps fall back
into the 70s for highs on Friday with a gradual decrease in pops
towards the weekend. Upper pattern still remains quite active with
the westerly flow aloft and a modified gulf moisture streaming
northward.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CDT Sun Sep 2 2018

Scattered TSRA is mainly focused over KMHK with slow moving
activity persisting through 11Z. Conditions may temporarily fall
to MVFR, perhaps IFR in a heavier precipitation core. VFR prevails
at KTOP and KFOE through the period with a slight chance for
additional storm development aft 20Z. Current confidence is
fairly low given the better forcing further west so will not
mention vicinity thunder at this issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ008>010-020>022-
034>036.

Flash Flood Watch until 1 PM CDT this afternoon for KSZ011-012-
023-024.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, Sep 2, 11:22 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1122 PM CDT Sun Sep 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-040430-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1122 PM CDT Sun Sep 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered heavy thunderstorms remain possible over portions of
northeast and north central Kansas overnight. Rainfall estimates 2
to 6 inches of rain has fallen, with an additional 1 to 3 inches
possible through Monday morning. Flash Flooding is ongoing across
portions of north central Kansas, and will continue overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
upcoming week so the risk for flooding could persist through the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 2, 11:31 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HEAVY RAIN       WASHINGTON              39.81N 97.05W
09/02/2018  E2.00 INCH       WASHINGTON         KS   PUBLIC

            SOCIAL MEDIA POST FOR STORM TOTAL.

&&

JP
Local storm report, Sep 3, 12:07 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     FLASH FLOOD      3 S MARYSVILLE          39.79N 96.66W
09/03/2018                   MARSHALL           KS   911 CALL CENTER

            BRIDGE WAS WASHED OUT NEAR THE INTERSECTION
            OF E RIVER ROAD AND OSAGE ROAD.

&&

JP
Local storm report, Sep 3, 4:15 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      4 N MANHATTAN           39.24N 96.56W
09/03/2018                   POTTAWATOMIE       KS   911 CALL CENTER

            HIGH WATER HAS CAUSED A MUDSLIDE THAT IS
            COVERING THE ROAD, MAKING IT IMPASSABLE ON
            BLUE RIVER ROAD. OTHER NEARBY ROADS (TUTTLE
            TERRACE AND TUTTLE CREEK ROAD) HAVE WATER
            FLOWING OVER THE ROADS.

&&

JP
Local storm report, Sep 3, 4:18 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      KEATS                   39.22N 96.71W
09/03/2018                   RILEY              KS   PUBLIC

            SOCIAL MEDIA IS REPORTING WATER IS COMING
            OUT ITS BANKS AND OVERFLOWING NEARBY ROAD
            JUST SOUTH OF KEATS ALONG THE WILDCAT CREEK.

&&

JP
Local storm report, Sep 3, 4:59 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     FLASH FLOOD      KEATS                   39.22N 96.71W
09/03/2018                   RILEY              KS   EMERGENCY MNGR

            EVACUATIONS ARE UNDERWAY IN KEATS WITH
            WILDCAT CREEK OVERFLOWING ITS BANKS. ALSO
            EVACUATING RESIDENTS ALONG WILDCAT CREEK
            INTO MANHATTAN.

&&

JP
Local storm report, Sep 3, 5:14 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     FLASH FLOOD      KEATS                   39.22N 96.71W
09/03/2018                   RILEY              KS   PUBLIC

            FAMILY NEEDED ASSISTANCE EVACUATING FROM
            HOME DUE TO FLOODED WATER.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:07 PM CDTSevere Thunderstorm WarningTOPMarshall53 min
Sep 2, 7:17 PM CDTSpecial Weather StatementTOPRiley28 min
Sep 2, 7:26 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Sep 2, 7:29 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Sep 2, 8:00 PM CDTSevere Thunderstorm WarningTOPMarshall60 min
Sep 2, 8:26 PM CDTFlash Flood WarningTOPCloud, Washington3 hr
Sep 2, 9:08 PM CDTFlash Flood WarningTOPClay, Marshall, Riley, Washington6 hr
Sep 2, 9:25 PM CDTSpecial Weather StatementTOPWashington50 min
Sep 2, 10:24 PM CDTAreal Flood WarningTOPOttawa12 hr
Sep 2, 10:36 PM CDTFlash Flood WarningTOPMarshall, Pottawatomie, Riley6 hr
Sep 3, 3:00 AM CDTAreal Flood WarningTOPMarshall, Riley, Washington8 hr
Sep 3, 3:45 AM CDTRiver Flood WarningTOPRiley25 hr
Sep 3, 3:51 AM CDTRiver Flood WarningTOPWashington2 hr
Sep 3, 4:01 AM CDTFlash Flood WarningTOPMarshall, Pottawatomie, Riley5 hr
Sep 3, 5:47 AM CDTFlash Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 8:56 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Sep 3, 9:09 AM CDTRiver Flood WarningTOPClay4 days
Sep 3, 9:44 AM CDTRiver Flood WarningTOPPottawatomie25 hr
Sep 3, 11:45 AM CDTAreal Flood WarningTOPGeary, Riley3 hr
Sep 3, 12:58 PM CDTAreal Flood WarningTOPRiley4 hr
Sep 3, 1:06 PM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more48 hr
Sep 3, 1:31 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee18 hr
Sep 3, 2:10 PM CDTRiver Flood WarningTOPDickinson18 hr
Sep 3, 4:32 PM CDTSpecial Weather StatementTOPClay, Marshall, Washington58 min
Sep 3, 4:48 PM CDTAreal Flood WarningTOPRiley8 hr
Sep 3, 5:09 PM CDTSpecial Weather StatementTOPCloud, Republic, Washington51 min
Sep 3, 6:14 PM CDTSpecial Weather StatementTOPCloud, Republic61 min
Sep 3, 6:43 PM CDTAreal Flood AdvisoryTOPCloud2 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.